Antibiotics may be partly to blame for increased rates of asthma, say scientists.
Asthma is on the increase
A team from the University of Michigan believes the key could be the way the drugs interfere with the balance of microbes in the gut.
Killing off bacteria, while allowing fungi to flourish may damage the immune system in the lungs, they say.
The research was presented to the American Society for Microbiology.
Researcher Dr Gary Huffnagle said: "Antibiotics knock out bacteria in the gut, allowing fungi to take over temporarily until the bacteria grow back after the antibiotics are stopped.
"Our research indicates that altering intestinal microflora this way can lead to changes in the entire immune system, which may produce symptoms elsewhere in the body."
The immune system normally prevents excessive inflammatory reactions associated with asthma.
It does this by mobilising specialised regulatory T cells, which are produced in the gut in response to swallowed allergens such as dust and pet fur.
Dr Huffnagle's team believes fungi in the gut secrete molecules that block the generation of regulatory T cells.
The result is a hyperactive immune response, which can produce allergy symptoms and asthma.
To test the theory, the researchers gave a five-day course of antibiotics to normal laboratory mice to weaken naturally occurring bacteria in their gut.
The mice were then given the yeast fungus Candida albicans to create a fungal colony in their stomachs and intestines.
Two days after stopping the antibiotics, the mice were exposed to a common mould allergen by introducing spores into their nasal cavities.
Mice treated with antibiotics and colonised with the yeast showed much greater
lung sensitivity to the mould than those not treated.
Mice that didn't receive the antibiotics were able to fight off the mould spores.
A spokeswoman for the Asthma UK told BBC News Online: "Previous studies have found there may be an association between the use of antibiotics in pregnancy or in early childhood and an increased risk of the child developing asthma.
"This new study proposes one possible mechanism for this effect by showing that there may be link between antibiotic use and alterations in the normal bacteria of the gut.
"However, more research is needed to determine how and why this happens."